Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 44, NWS San Diego, CA

September 9, 2022Riverside County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Sep 9, 2022, 3:26 PM PDT for Riverside County, San Diego County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2022, 3:26 PM PDT (22:26 UTC)
Expired
Sep 9, 2022, 6:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Riverside County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 107 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 3:26 PM PDTFLOOD15 E Borrego Springs, CABORREGO SALTON SEAWAY / ARROYO SALADO-TRUCKHAVEN TRAIL COMPLETELY FLOODED OUT - SIGNAGE AND ROAD CLOSED SIGNS HAVE BEEN PLACED AROUND 1 INCH OF RAIN IN AREA PAST 4 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

201 
WGUS56 KSGX 092226
FFWSGX
CAC065-073-100130-
/O.NEW.KSGX.FF.W.0044.220909T2226Z-220910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
326 PM PDT Fri Sep 9 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...
  Northeastern San Diego County in southwestern California...

* Until 630 PM PDT.

* At 326 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Indio, southeastern Palm Springs, Coachella, Borrego Springs, Hwy 
  78 Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 Between 
  S2 And Borrego Springs Rd, eastern Anza, Palm Desert, Rancho 
  Mirage and Thermal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3370 11661 3385 11613 3383 11613 3374 11600
      3374 11595 3351 11595 3352 11605 3350 11607
      3343 11603 3343 11609 3311 11608 3311 11649

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
2 follow-up statements
615 
WGUS76 KSGX 100002
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
502 PM PDT Fri Sep 9 2022

CAC065-073-100130-
/O.CON.KSGX.FF.W.0044.000000T0000Z-220910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
502 PM PDT Fri Sep 9 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM PDT THIS 
EVENING FOR RIVERSIDE AND NORTHEASTERN SAN DIEGO COUNTIES...

At 502 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.5 and 1 inch of rain has 
fallen. Additional rainfall amounts of 0.25 to 0.75 inches are 
possible in the warned area. Large mud flows and boulders have been 
reported on Highway 74 near Taylor. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Indio, southeastern Palm Springs, Coachella, Borrego Springs, Hwy 
  78 Between Borrego Springs Rd And Ocotillo Wells, Hwy 78 Between 
  S2 And Borrego Springs Rd, eastern Anza, Palm Desert, Rancho 
  Mirage and Thermal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3370 11661 3385 11613 3383 11613 3374 11600
      3374 11595 3351 11595 3352 11605 3350 11607
      3343 11603 3343 11609 3311 11608 3311 11649

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Adams
234 
WGUS76 KSGX 100122
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
622 PM PDT Fri Sep 9 2022

CAC065-073-100132-
/O.EXP.KSGX.FF.W.0044.000000T0000Z-220910T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-San Diego CA-
622 PM PDT Fri Sep 9 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM PDT THIS EVENING FOR 
RIVERSIDE AND NORTHEASTERN SAN DIEGO COUNTIES...

The heavy rain has ended. Please continue to heed remaining road 
closures.

A Flood Watch remains in effect until 1200 AM PDT Sunday for a 
portion of Southwest California.

LAT...LON 3370 11661 3385 11613 3383 11613 3374 11600
      3374 11595 3351 11595 3352 11605 3350 11607
      3343 11603 3343 11609 3311 11608 3311 11649

$$

Adams

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:08 PM PDT, 18 minutes earlier.

Area forecast discussion, Sep 9, 3:08 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
308 PM PDT Fri Sep 9 2022

.SYNOPSIS...
Warm, windy and humid conditions will continue through this
evening with occasional heavy rain bands and embedded
thunderstorms moving across Southern California due to Tropical
Storm Kay located about a hundred miles southwest of San Diego.
Areas of heavy rain could cause flooding problems through
Saturday, as deep tropical moisture lingers across our area.
Scattered thunderstorms will be possible again each day Sunday
through Tuesday, as well, as Kay slowly dissipates, but stalls
out, southwest of San Diego, through Tuesday. Although it will
remain more humid than normal through next week, temperatures will
be much more seasonal.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Tropical Storm Kay was located just southwest of San Diego this
afternoon. Rain bands continue to sweep across SoCal, with the
heaviest rain continuing to occur in San Diego County, including
coastal areas, where heavy rain has been occurring off and on. San
Diego Lindbergh Field has already received 0.57" since light rain
began this morning. 18Z special tropical sounding from KNKX shows
2.02 PWAT, and beautiful deep saturated layer above 700 mb,
likely even a little lower now. Also deep plume of 50+kt easterly
winds through a deep middle layer.

Strong easterly winds (peaked this morning with 109 mph at
Cuyamaca Peak) continue this afternoon and evening, although not
nearly as strong. Winds will gradually shift to the south tonight,
but remain gusty at times, as Kay passes to the southwest of San
Diego. The High Wind Warning will remain in place through this
evening, with gusts of 60 mph still possible, at times, mainly in
the mountains.

The forecast shows Kay closing off and diminishing gradually
through the middle of next week, but generally stalling out
southwest of San Diego, moving very little, as a remnant area of
low pressure. The tropical moisture from Kay will slowly shear out
over our area, keeping conditions much more humid than normal.
This also spells daily doses of thunderstorms, scattered in
nature, and mainly over the mountains and deserts, each afternoon,
through at least Tuesday. The high moisture content means that
any thunderstorm could generate high rainfall rates and could
continue to pose flooding problems. For now the flood watch
remains in effect through Saturday evening. We may need to extend
that alert into the remainder of the weekend, at some point, but
prefer to let the tropical storm characteristics die off first.

Chances for thunderstorms through Tuesday, and then turning more
tranquil mid next week, once the deep moisture finally shears away
from SoCal. Temperatures will remain pleasant and seasonal
through the end of next week, creeping into the lower 100s in the
lower deserts and Coachella Valley, which is near normal for this
time of the year.

&&

.AVIATION...
091510Z...BKN-OVC AOA 10,000 FT MSL through tonight. Inc SHRA/+RA in
San Diego County this morning spreading northward into
Orange/Riverside after 18z Fri and San Bernardino after 20z Fri.
Areas of BKN-OVC with bases 2000-3000 FT MSL and reduced vis of 1-3
SM in areas of +RA. TSRA possible over mtns after 18z through
tonight, with locally +TSRA, severe wind gusts and lightning vcty
TSRA.

Inc E winds through this morning and afternoon, peaking this
afternoon and evening. Highest winds will occur across mtns/eastern
slopes with east winds of 50-60 kts, with gusts potentially up to 80
kts over the mtns, with east winds of 25-35 kts for valleys and the
coast with local gusts to 50 kts. Winds of 25-35 kts in the deserts.
Areas of strong/severe up/downdrafts over/west of mtns.

&&

.MARINE...
Kay will bring strong easterly gales, along with rough, hazardous
seas today and Saturday. Strongest winds and highest seas will be
this afternoon through Saturday morning. Winds and seas will
decrease gradually Saturday and Sunday. There is also a chance of
thunderstorms today through Sunday. Any thunderstorm could produce
hazardous winds and waves, and lightning. A Gale Warning is in
effect from this morning through Saturday.

&&

.BEACHES...
A southeast swell from Kay and a southwest swell will generate
elevated surf of 3 to 6 feet as well as strong rip currents and
longshore currents. Surf could locally reach 8 feet in northern
Orange County. Isolated thunderstorms would produce lightning
strikes. A Beach Hazards Statement is in effect from this morning
through Sunday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning until 8 PM PDT this evening for Orange
     County Coastal Areas-Orange County Inland Areas-San
     Bernardino and Riverside County Valleys-The Inland Empire-
     San Diego County Coastal Areas-San Diego County Valleys-
     Santa Ana Mountains and Foothills.

     High Wind Warning until midnight PDT tonight for Riverside
     County Mountains-San Bernardino and Riverside County
     Valleys-The Inland Empire-San Diego County Coastal Areas-
     San Diego County Mountains-San Diego County Valleys.

     Beach Hazards Statement through Sunday afternoon for Orange
     County Coastal Areas-San Diego County Coastal Areas.

     Flood Watch through Saturday evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Diego County Deserts-
     San Diego County Mountains-San Diego County Valleys-San
     Gorgonio Pass Near Banning.

     Wind Advisory until midnight PDT tonight for Apple and Lucerne
     Valleys-Coachella Valley-Orange County Coastal Areas-Orange
     County Inland Areas-San Bernardino County Mountains-San
     Diego County Deserts-San Gorgonio Pass Near Banning-Santa
     Ana Mountains and Foothills.

PZ...Gale Warning until 9 PM PDT Saturday for Coastal Waters from San
     Mateo Point to the Mexican Border and out to 30 nm-Waters
     from San Mateo Point to the Mexican Border Extending 30 to
     60 nm out including San Clemente Island.

&&

PUBLIC...Brotherton
AVIATION/MARINE/BEACHES...Schenk

In the hours before

Local storm report, Sep 9, 10:15 AM PDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1015 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     NON-TSTM WND DMG 1 NNE ALPINE            32.85N 116.74W
09/09/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            POWERLINE DOWN 3265 ZUMBROTA RD.

&&

AOT
Local storm report, Sep 9, 11:28 AM PDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1128 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     NON-TSTM WND DMG 2 WSW LAKESIDE          32.84N 116.93W
09/09/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            8653 GARDENA RD LARGE TREE ON ROADWAY
            BLOCKING LANES.

&&

AOT
Local storm report, Sep 9, 11:43 AM PDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1143 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     NON-TSTM WND DMG 2 W RANCHO BERNARDO     33.02N 117.12W
09/09/2022                   SAN DIEGO          CA   NWS EMPLOYEE

            TREE LIMB APPROXIMATELY 8-12 INCHES IN
            DIAMETER BROKEN AND PARTIALLY BLOCKING THE
            ROAD. TIME OF DAMAGE IS UNKNOWN. NEARBY SDGE
            MESONET AT WEST RANCHO BERNARDO MEASURED A
            GUST OF 40 MPH AT 420 AM.

&&

SS
Local storm report, Sep 9, 11:59 AM PDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1159 AM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HEAVY RAIN       9 ENE CAMPO             32.66N 116.32W
09/09/2022  M1.02 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION TRRC1 TIERRA DEL SOL 9.1 E
            CAMPO (CNRFC) 0.45 IN 1 HOUR ALONG I-8.
            MOUNTAIN SPRINGS GRADE RAWS AT IMPERIAL LINE
            REPORTING 1.65, MOSTLY PAST 3 HOURS.

&&

AOT
Local storm report, Sep 9, 12:46 PM PDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1246 PM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND DMG 2 E SANTA YSABEL        33.10N 116.64W
09/09/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            WYNOLA RD / FARMER RD TREE DOWN ON ROAD 6
            INCH DIAMETER.

&&

AOT
Local storm report, Sep 9, 1:31 PM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
131 PM PDT FRI SEP 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     HEAVY RAIN       MT LAGUNA               32.86N 116.42W
09/09/2022  M3.23 INCH       SAN DIEGO          CA   MESONET

            MESONET STATION LGMC1 MT LAGUNA AT 6000
            FEET. 0.98 INCHES IN PAST HOUR.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 11:45 AM PDTAreal Flood AdvisorySGXRiverside, San Diego4 hr
Sep 9, 1:01 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Sep 9, 3:00 PM PDTAreal Flood AdvisorySGXSan Diego3 hr
Sep 9, 3:37 PM PDTAreal Flood AdvisorySGXSan Diego4 hr
Sep 9, 4:10 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego5 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.